Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Starting Meds and controls
Jul 9, 2013

Dear Dr. Keith,

I was diagnosed 3 months ago and had a VL 37000 and CD4 580 a month ago, I was infected in december 2012. I'll be starting treatment with Efavirenz and tenofovir+embicitralbine. (stocrin+truvada) in about a month (when my meds get here). I am worried of suffering from the sideeffects of efavirnez, paticularly nightmares and night terrors, because I'm already having really bad dreams as it is, mostly out of fear and rage towards the one who infected me.. - Is there any way to prevent/lower the chance of this or other sideeffects happening? I had a bonescan and have been found really mild osteopenia (within normal values but low for my age (25yo male)) and have started Calcium supplements. should I be more worried than usual about tenofovirs bone and kidnney toxicity? I'm otherwise healthy, don't smoke or drink.

Finally: How offten should I be tested for VL and CD4? for other labs? (ATL ATZ DHL Choleterlos and such) Is once a year ok or should it be every four months? maybe just at the beggining more often and then less?

Thank you a lot for your opinions and suggestions! it's hard to figgure everything out when you have noone to talk to. Your work in this forum is of incredible importance to me and I'm sure many more! Bruno, 25

Response from Dr. Henry

Maybe half of patients starting efavirenz will have annoying brain side effects in first weeks-that percentage drops to perhaps 10% with persisting annoying side effects after 4-6 weeks. Alternatives to efavirenz depends on drug available where you live. In US a boosted protease inhibitor based regimen (often atazanavir or darunavir), another NNRTI (such as rilpivirine or nevirapine), or an integrase inhibitor (such as raltegravir) might be used instead of efavirenz depending on a patients particular situation. There is no proven way to significantly and safely decrease the initial side effects of efavirenz other than avoid taking it close to meals (especially fatty meals since that can increase the blood levels and risk for side effects) and the before bedtime dosing so so that many people are able to sleep through period of worst side effects. Changing the timing of the dose and short term use of some psychotropic drugs can help some patients with the side effects. Finally, checking key blood tests before starting HIV drugs, the HIV level regularly until undetectable and then every 3-6 months afterwards, and safety labs 3-6 months after starting meds and then every 6-12 months afterwards is typically done in US but can be costly and consideration is being given to less frequent lab monitoring for the many patients who are doing well on treatment. Good luck. KH



Previous
Shift from viramune to...
Next
toe pain on left leg and change of medicine

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement